Wyoming, 2021Winter Weather in Wyoming, February 20, 2021
February 20, 2021 · NWS CYS · 1 event in 1 county or zone
Snow squall conditions were observed by a Wyoming Department of Transportation sensor along Interstate 80 at the Summit or eleven miles southeast of Laramie with under quarter mile visibility and wind gusts up to 24 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow squall conditions were observed by a Wyoming Department of Transportation sensor along Interstate 80 at the Summit or eleven miles southeast of Laramie with under quarter mile visibility and wind gusts up to 24 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 20, 2:42 PM MST, 48 minutes earlier.
Area forecast discussion, Feb 20, 2:42 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
242 PM MST Sat Feb 20 2021
.SHORT TERM...(Tonight - Monday Night)
Issued at 157 PM MST Sat Feb 20 2021
Mountain snow will continue for another 6-12 hours over the Snowy/
Sierra Madre mountain ranges, gradually decreasing in coverage and
intensity overnight as the mid-level trough axis moves to the east
of the area. SNOTEL SWE observations indicate anywhere from 0.3 to
0.6 inch of liquid in the last 24 hours, suggesting around 5 to 10
inches of snow using a 15 to 1 ratio. Additional accumulations are
expected to be light. A Winter Weather Advisory remains valid thru
5 AM MST Sunday. Outside of the mountains, snow showers are likely
to spread across the area late this afternoon and evening with the
passage of a cold front. SPC Mesoscale Analysis indicates 100 J/kg
MUCAPE along and west of I-25, so there is a chance for some heavy
convective bursts and possible snow squalls in the next few hours.
That threat should begin to diminish after dark.
Our attention then shifts to the potential for strong winds across
the southeast Wyoming wind corridors and possibly adjacent valleys
and high plains on Sunday and Monday. Low-level gradients increase
rapidly after 12z Sunday as the aforementioned short wave moves to
the east across the central and northern plains. The GFS shows 850
mb CAG-CPR gradients exceeding 60 meters by 15z Sunday, increasing
further to 90 meters by 12z Monday. 700-800 mb flow of 55-65 knots
will be present across much of the wind corridors early Monday AM,
suggesting this may be the time period where overall winds will be
strongest. Vertical x-sections over Arlington and Elk Mountain are
showing a sharp mountain top inversion around at that time, likely
supporting enhanced gap flows in this area in addition to possible
mountain waves. Gusts of 75-85 MPH appear likely given the current
forecast scenario, strongest early Monday when the strongest down-
ward omega will coincide almost perfectly with low-level gradients
across the area.
This wind episode will not be restricted only to Arlington. Expect
an impressive 6-8 mb MSLP gradient to set up from west-east across
the spine of the Laramie Range late Sunday night into early Monday
morning, with up to 65 knots of flow at 800 mb above Bordeaux. Our
in-house logistic regression model for BRX suggests a nearly 100 %
probability of exceeding 50 knot gusts, so confidence is extremely
high. Given the significant MSLP gradients, gusts up to 85 MPH are
also possible in the Bordeaux gap. Gusts exceeding 70 MPH are also
likely over the Summit/Foothills as subsidence begins to spread to
the east. Forecast soundings suggest 60 MPH gusts are possible for
Cheyenne during the late afternoon or early evening on Sunday with
increasing low-level flow and very steep lapse rates. Omega values
improve overnight into Monday, combining w/ 50 to 60 kt flow aloft
and appreciable mixing to keep winds elevated for several hours. A
High Wind Warning has been posted for all of the southeast Wyoming
wind corridors from 12z Sunday to 15z Tuesday. For central Laramie
County including Cheyenne, a High Wind Watch goes into effect at 2
PM MST Sunday and remains valid through Monday afternoon. Did give
consideration to adding eastern Platte County to the Watch, but w/
the strongest flow focused more from the central Laramie Range and
points southeastward across Laramie County, decided to leave those
areas out for now. While mountain waves are possible based on some
distinct kinks in 500 mb height contours, a lack of a strong omega
couplet also leads to lower confidence in getting winds at Coleman
along I-25 south of Glendo especially with less flow aloft.
.LONG TERM...(Tuesday - Saturday)
Issued at 157 PM MST Sat Feb 20 2021
Cold front will move across the CWA during the day Tuesday with
sctd snow showers in association with a weak upper shortwave
approaching. Rest of the week looks cool and unsettled with some
breezy to windy conditions at times, most likely Thursday when
gradients are progged to be about 65-75 meters. Not much in the
way of snow seen but the will be periods of snow over the higher
mtns as batches of enhanced moisture move across the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday morning)
Issued at 1019 AM MST Sat Feb 20 2021
VFR predominating at the terminals through this evening though a
brief period of MVFR conditions possible at KCDR and KRWL early.
Sctd MVFR cigs and visibilities affecting the terminals later this
evening until about 12Z Sunday with snow showers around.
&&
.FIRE WEATHER...
Issued at 240 AM MST Sat Feb 20 2021
Mountain snow and the chance for light snow showers across
southeast Wyoming and the western Nebraska Panhandle today
continues the period of low fire weather concerns today. Looking
ahead, looking at a set of high wind events, the first Sunday
through Tuesday, and the next by the end of the week. Each wind
event will bring widespread gusty winds, drag temperatures about
5 to 10 degrees above normal, and drive humidities to around 30 to
40%, increasing fire weather concerns temporarily in waves.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 AM MST Sunday for WYZ112-114.
High Wind Warning from 5 AM Sunday to 8 AM MST Tuesday for
WYZ106-110-116-117.
High Wind Watch from Sunday afternoon through Monday afternoon
for WYZ118.
NE...None.
&&
SHORT TERM...CLH
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...ABHazardous weather outlook, Feb 20, 4:03 AM MST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
403 AM MST Sat Feb 20 2021
NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-211115-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
403 AM MST Sat Feb 20 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Light snow showers and breezy conditions this evening.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Gusty winds Sunday morning through Tuesday morning with a
prolonged wind event for southeast Wyoming's wind-prone
corridors. A High Wind Watch is in place for these areas. May need
to expand the Watch in later shifts. Looking at another round at
the end of the week.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-211115-
Sierra Madre Range-Snowy Range-
403 AM MST Sat Feb 20 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Winter Weather Advisory is in effect until 5 AM Sunday. Snow
will continue, with total accumulations of 6 to 12 inches by
Sunday.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
GUsty winds Sunday through Tuesday along the mountains.
.Spotter information statement...
Spotter activation will not be needed.
Winter Weather, South Laramie Range
- When
- February 20, 3:30 PM MST to 3:46 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at the Summit or eleven miles southeast of Laramie measured snow squall conditions with under quarter mile visibility and wind gusts up to 24 mph.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and High Wind in Nevada, February 20, 20211 death · 1 injured · 2 events
- Drought in Texas, February 20 to 28, 202110 events
- High Wind in California, February 20, 202171 kt wind · 7 events
- Astronomical Low Tide in California, February 20, 20213 events
- Winter Weather in Colorado, February 20 to 21, 20213 events
- High Wind in Arizona, February 20, 202159 kt wind · 3 events
- High Wind and Winter Weather in California, February 20, 202175 kt wind · 2 events
- High Wind in Texas, February 20 to 21, 202163 kt wind · 2 events
- High Wind in California, February 20, 202150 kt wind · 1 event
- Funnel Cloud in Oregon, February 20, 20211 event
- High Wind in California, February 20, 202155 kt wind · 1 event
- High Wind in New Mexico, February 20 to 21, 202156 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935769.